Black stool is often caused by bleeding in the upper gastrointestinal tract, specifically in the esophagus, stomach or small intestines, notes Healthgrades. Medication and other ingested substances, including black licorice, blueberries, iron supplements, lead and bismuth medicines such as Pepto-Bismol, can also cause black stool, explains Boots WebMD.
Bleeding in the upper part of the gastrointestinal tract is referred to as melena. It can be caused by abdominal trauma, inflammatory bowel disease or bleeding from esophageal varices or stomach ulcers, says Healthgrades. Radiation therapy and inadequate blood flow to the intestines can also cause melena and the consequent passing of black stool. Patients who take medicine that falls under certain drug categories, including nonsteroidal anti-inflammatory drugs, anticoagulants and bismuth medicines, can also experience black stool, according to Boots WebMD.